Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 21, 2017, 2:55 PM EDT for Brunswick County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2017, 2:55 PM EDT (18:55 UTC)
- Expired
- Sep 21, 2017, 3:21 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS52 KILM 211855
SVRILM
NCC019-212000-
/O.NEW.KILM.SV.W.0084.170921T1855Z-170921T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
255 PM EDT THU SEP 21 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Brunswick County in southeastern North Carolina...
* Until 400 PM EDT
* At 255 PM EDT, a severe thunderstorm was located near Boiling
Spring Lakes, or 7 miles north of Oak Island, moving southwest at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Oak Island, Boiling Spring Lakes, Mill Creek, Supply, Brunswick
County Community College Main Campus, Varnamtown, Bolivia and
Brunswick Novant Medical Center.
This includes US Route 17 in Brunswick County between mile markers 21
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3391 7820 3403 7831 3417 7800 3405 7793
3404 7793
TIME...MOT...LOC 1855Z 059DEG 7KT 3403 7811
HAIL...1.00IN
WIND...60MPH
$$
III2 follow-up statements
779
WWUS52 KILM 211911
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
311 PM EDT THU SEP 21 2017
NCC019-212000-
/O.CON.KILM.SV.W.0084.000000T0000Z-170921T2000Z/
Brunswick NC-
311 PM EDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN BRUNSWICK COUNTY...
At 311 PM EDT, a severe thunderstorm was located near Boiling Spring
Lakes, or 7 miles north of Oak Island, drifting southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Boiling Spring Lakes, Mill Creek, Brunswick County Community College
Main Campus and Bolivia.
This includes US Route 17 in Brunswick County between mile markers 24
and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 7816 3405 7827 3406 7824 3413 7806
3407 7800 3401 7800
TIME...MOT...LOC 1911Z 052DEG 5KT 3403 7810
HAIL...1.00IN
WIND...60MPH
$$
III370
WWUS52 KILM 211921
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
321 PM EDT THU SEP 21 2017
NCC019-211931-
/O.CAN.KILM.SV.W.0084.000000T0000Z-170921T2000Z/
Brunswick NC-
321 PM EDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRUNSWICK COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.
LAT...LON 3393 7816 3405 7827 3406 7824 3413 7806
3407 7800 3401 7800
TIME...MOT...LOC 1920Z 059DEG 7KT 3402 7812
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:20 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 21, 1:20 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 120 PM EDT Thu Sep 21 2017 .SYNOPSIS... Weak high pressure across the Great Lakes will control our weather through the weekend. Tropical Storm Jose off the Mid- Atlantic coast should weaken, while Major Hurricane Maria will bring increasing ocean swells and strengthening rip currents to the beaches by Friday. Maria is expected to move north and remain offshore of the Carolinas Monday and Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Thursday...No changes being made at this time. With the 12Z WRF I was hoping to have a reason to raise POPs a bit with such cool temps aloft today. However there is a pretty obvious convective feedback issue in the model this evening. This is capping afternoon convection and then focusing it in a spurious looking manner this evening. Will stick with the higher res guidance like the HRRR that shows convective initiation by about 19Z. The last run or two show some sense of focus along the sea breeze. May adjust the forecast accordingly especially if supported by the 12Z GFS. As of 300 AM Thursday...Mid level low pressure and or troughing will continue to linger across the area through the period. At the surface it will be a weak trough or convergence boundary aligned mostly inland. These features sparked a decent coverage of showers and thunderstorms Wednesday ans see no reason why the same wouldn't today. I have increased the pops slightly for today mainly along the northern tier of counties where the best coupled forcing will reside. As for highs, I opted for the mostly warmer MET numbers which performed slightly better Wednesday. We should see a few more sites meet or eclipse the ninety degree mark. Lows Friday morning will mostly be in the upper 60s to lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 300 AM Thursday...A convoluted upper air pattern will exist Friday and Saturday as a 500 mb high sits over the Great Lakes, while a shear zone extending southwestward from Tropical Storm Jose closes off into an upper low over southern Georgia and Alabama. The surface pattern is simpler as there is no reflection of the upper low, only the broad high pressure over the Great Lakes which remains in place through the period. In the western Atlantic, Tropical Storm Jose is expected to continue weakening and should lose its remaining tropical characteristics by Friday afternoon or evening. Hurricane Maria should turn northward near 72W longitude into the upper trough created by TS Jose. If it weren't for Jose, the Great Lakes upper ridge would likely bridge across to the Bermuda ridge well offshore, steering Maria into the Southeastern U.S. Friday afternoon could see scattered showers and t-storms develop along the Grand Strand coast, pushing west-southwestward toward Florence and Kingstree by late in the day. Seabreeze- enhancement to low-level convergence looks to be the key for this mesoscale precipitation event which appears to be reasonably handled by the 3km NAM and RGEM models. By Saturday drier air in the northeasterly flow should make showers much more unlikely to develop. Low-level east to northeasterly winds should drop temperatures down a couple of degrees from the unseasonably warm temps of the past few days. 850 mb temps around +14C (compared to +17C Wednesday) means highs should only reach the lower 80s at the coast both days with 86-87 expected inland. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 330 PM Wednesday...If NHC Maria forecast tracks hold, the extended forecast will feature a healthy dose of warm late summer weather and mainly dry, with daytime temperatures running 2-5 degrees above normal for this time of the year. Dry air aloft remains in place of an extent that only showers are advertised in the extended period. The exception is Tuesday when we have the deepest moisture in place as Maria passes between the Carolinas and Bermuda, an outer band may fling ashore. Otherwise mainly dry and warm this period. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... As of 18Z...Showers developing at this hour and they are expected to generate lightning within an hour or two. They will be very spotty in nature and never last long over a given location and so have relegated to VC all terminals. Activity will drop off or cease altogether around sunset. Most places will probably have bouts of MVFR visibility late tonight. Lower vis and perhaps even ceilings will be possible should any area see more substantial rainfall. Extended Outlook...Mainly VFR conditions through the period are expected with the exception of a few hours of early morning low clouds or fog most mornings through the period. The highest risk of IFR conditions will be in the 0900-1200Z timeframe each morning. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 AM Thursday...A light south to southwest wind is currently in place across the waters. There should be a brief westerly turn to the winds later this morning before the southerly component returns later mostly driven by the sea breeze and the enhancement of the inland trough. Speeds throughout should be ten knots or less. Seas are mostly 2-3 feet and should remain so with a more significant swell component arriving just after the near term period. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 300 AM Thursday...Weak high pressure will remain situated over the northern Mid-Atlantic states Friday through Saturday, while offshore a pair of tropical systems (Jose and Maria) swirl across the western Atlantic Ocean. For Friday and Saturday our winds will be driven primarily by the weak high, with NE-E winds around 10 knots. By Saturday evening the broad outer circulation of Hurricane Maria will begin to increase NE winds to around 15 knots. Maria's long-period swells will impact the area well ahead of any increase in wind. Dominant wave periods around 15 seconds will slowly increase in size and could reach 6 feet as early as daybreak Saturday. Look for the issuance of Small Craft Advisories this weekend. LONG TERM /SUNDAY THROUGH MONDAY/... As of 330 PM Monday...Increasingly dangerous marine conditions this period as Maria generates large SE swell, as she moves north, east of the Bahamas. If NHC forecast tracks hold, we can expect increasing NE and N winds late Sunday and Monday but probably below Gale force through Monday. Even if winds do not become strong this period, we will still likely require a headline for large swell-heights. This will produce inlet turbulence during the outgoing tides as well, and larger than breakers near ocean sandbars, while extending the width of the surf zone. Expect seas of 6-10 feet, mainly in SE swell by late Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...TRA NEAR TERM...MBB/SHK SHORT TERM...TRA LONG TERM...MJC AVIATION...MBB
Hazardous weather outlook, Sep 21, 2:51 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 251 PM EDT Thu Sep 21 2017 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-221900- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry- Inland Georgetown- 251 PM EDT Thu Sep 21 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-221900- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 251 PM EDT Thu Sep 21 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Swells from hurricane Maria will increase at area beaches in the next few days bringing increased rip currents and heavy surf, persisting through at least early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-221900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 251 PM EDT Thu Sep 21 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Swells from hurricane Maria will increase in the next couple of days bringing Small Craft Advisory conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-221900- Inland New Hanover- 251 PM EDT Thu Sep 21 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:04 PM EDT | Special Weather Statement | ILM | Bladen | 56 min |
| Sep 21, 12:00 AM EDT | Special Weather Statement | ILM | Columbus | 60 min |
| Sep 21, 3:13 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 9 hr |
| Sep 21, 2:45 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
| Sep 21, 3:20 PM EDT | Special Weather Statement | ILM | Bladen | 40 min |
| Sep 21, 4:06 PM EDT | Special Weather Statement | ILM | Pender | 54 min |
| Sep 21, 4:25 PM EDT | Special Weather Statement | ILM | Pender | 35 min |
| Sep 21, 5:06 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 84 min |
| Sep 21, 5:25 PM EDT | Special Weather Statement | ILM | Columbus | 65 min |
| Sep 21, 5:28 PM EDT | Special Weather Statement | ILM | Bladen | 62 min |
| Sep 21, 5:54 PM EDT | Special Weather Statement | ILM | Robeson | 66 min |
| Sep 21, 5:56 PM EDT | Special Weather Statement | ILM | Columbus | 64 min |
| Sep 21, 6:01 PM EDT | Special Weather Statement | ILM | New Hanover | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.